Clinitest tablets are used to test how much sugar (glucose) there is in a person's urine. Poisoning occurs from swallowing these tablets.
Clinitest tablets used to be used to check how well a person's diabetes was being controlled. These tablets are rarely used today. They are not meant to be swallowed but could be taken by accident, since they look like pills.
This article is for information only. DO NOT use it to treat or manage an actual poisoning. If you or someone you are with is poisoned, call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
The poisonous ingredients in Clinitest tablets are:
- Copper sulfate
- Citric acid
- Sodium hydroxide
- Sodium carbonate
The poisonous ingredients are found in Clinitest tablets.
Other products may also contain these ingredients.
Symptoms of poisoning from Clinitest tablets are:
- Blood in urine
- Burns and burning pain in the mouth and throat
- Diarrhea, may be watery or bloody
- Low blood pressure
- No urine output
- Pain during a bowel movement
- Severe abdominal pain
- Throat swelling (causes breathing trouble)
This type of poisoning requires medical help right away.
DO NOT make a person throw up. (They may do so on their own.)
If the chemical is on the skin or in the eyes, flush with lots of water for at least 15 minutes.
If the chemical was swallowed, give the person water or orange juice right away. DO NOT give anything to drink if the person is vomiting or has a decreased level of alertness.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- The name of the product
- When it was swallowed
- The amount swallowed
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
The person may receive:
- Additional flushing of the eyes
- Breathing support, including tube through the mouth into the lungs and ventilator (breathing machine)
- Bronchoscopy. Camera placed down the throat to see burns in the airways and lungs.
- Chest x-ray to see if there is air leakage into the tissue around the heart and lungs
- Endoscopy. Camera placed down the throat to see burns in the esophagus and stomach.
- Fluids through a vein (IV)
- Medicine to treat symptoms and correct the body's electrolyte (body chemical) and acid-base balance
How well someone does depends on the amount of poison swallowed and how quickly treatment is received. The faster medical help is given, the better the chance for recovery.
Extensive damage to the mouth, throat, eyes, lungs, esophagus, nose, and stomach are possible. The ultimate outcome depends on the extent of this damage. Damage continues to occur to the esophagus and stomach for several weeks after the poison was swallowed. Death is possible.
Keep all medicines in child-proof containers and out of the reach of children.
Urine sugar reagent poisoning; Anhydrous Benedict's reagent poisoning
Crookes PF. Esophageal caustic injury. In: Yeo CJ, ed. Shackelford's Surgery of the Alimentary Tract. 7th ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 40.
Wax PM, Yarema M. Corrosives. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 98.
Wax PM, Young A. Caustics. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2014:chap 153.
Update Date 10/13/2015
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.